Missouri, 2024Flash Flooding and Flooding in Missouri, August 16, 2024
August 16, 2024 · NWS SGF · 30 events in 10 counties and zones
Scattered thunderstorms developed along a boundary over northeast Oklahoma and southeast Kansas on August 15, 2024, with thunderstorms developing just north of and along Interstate 44 by the evening. 49 inches primarily east of Highway 65 in Webster, Wright, Howell, and Texas counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a boundary over northeast Oklahoma and southeast Kansas on August 15, 2024, with thunderstorms developing just north of and along Interstate 44 by the evening. These storms persisted into the early morning hours of August 16, 2024, resulting in heavy rainfall measuring between 3.25 and 5.49 inches primarily east of Highway 65 in Webster, Wright, Howell, and Texas counties. Flash flooding occurred at multiple locations in Webster County, with areal flooding in Ozark, Douglas, and Texas counties. As the early morning hours progressed, these storms continued to push southeast out of the area by sunrise.
Later in the day, an east to west oriented frontal boundary stalled across south-central Kansas and Missouri, resulting in enough instability and deep layer shear for storms to initiate over Kansas during the early afternoon and push into southeast Kansas by the evening. As the storms moved into southwest Missouri, damaging winds up to 70 mph resulted in numerous reports of trees down in Newton, McDonald, Barry, and Taney counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 2:42 AM CST, 4 minutes earlier. Its key messages:
- Slight risk for severe thunderstorms this evening through tonight, mainly over far SE KS and far SW MO. Damaging wind, large hail, and localized flooding are the main severe weather risks.
- Marginal severe weather risk Saturday afternoon and evening. Large hail, damaging winds, and localized flooding are the primary risks.
Area forecast discussion, Aug 16, 2:42 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
342 AM CDT Fri Aug 16 2024
.KEY MESSAGES...
- Slight risk for severe thunderstorms this evening through
tonight, mainly over far SE KS and far SW MO. Damaging wind,
large hail, and localized flooding are the main severe
weather risks.
- Marginal severe weather risk Saturday afternoon and evening.
Large hail, damaging winds, and localized flooding are the
primary risks.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 311 AM CDT Fri Aug 16 2024
Early this morning:
Lingering convection should gradually move east early this
morning. Observed rainfall amounts up to 6 inches has been noted
across portions of Webster, Wright, and Texas counties, which
will undoubtedly result in flooding into the day today. Use
caution if traveling this morning in these and surrounding
areas.
Today in general:
A front will be stalled across the area, resulting in highs
ranging from the low 90s NE to the upper 90s SW. Heat index
values should top out at 100-105 in the SW, which isn't hot
enough to require a heat advisory.
Thunderstorm potential this evening and tonight:
With the front over the area, 1,000-2,000 J/kg of instability,
and deep later shear of 40-50 kts, expect storms to initiate
upstream of the area and move along the frontal zone this
evening into tonight. This will favor the southwestern CWA to
see the greatest potential and coverage of severe weather, with
the best potential being late this evening into tonight as the
LLJ strengthens. Storm mode should primarily be multicell
clusters and/or larger complexes as guidance suggests upstream
storms may bring more than one MCS to the area. Large hail up to
1.5 inches in diameter and damaging winds to 60 mph are the
primary threats this evening, turning to a 1" hail and 60 mph
wind threat tonight, along with potential for training
convection (flow parallel to the front) and localized flooding.
Again, the best potential for these hazards is over the
southwestern CWA.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 311 AM CDT Fri Aug 16 2024
Thunderstorm/severe potential Saturday afternoon into Saturday
night:
The front mentioned in the short term should remain stalled over
the area on Saturday. Greater instability (2,000-3,000 J/kg of
CAPE) is expected in the afternoon and evening, but that will be
at least somewhat dependent on the evolution of early day
convection, so watch for potential for changes as that becomes
more clear. Deep layer shear looks to be 40-60 kts and with
profiles that would allow for supercellular potential.
Especially if higher end CAPE and shear values are realized,
along with supercell storm mode, very large hail may be
possible. Low level winds look too weak to advertise any
tornado threat. If storms develop, they would probably linger
into the overnight hours and early Sunday morning. Flow looks
to be parallel to the front, so localized flooding will continue
to be a concern. Overall, the potential for storms to form is
less than 30% at this time, making the threat pretty
conditional.
Additional thunderstorm chances into early next week:
The front slowly moves to the southwest with time. There will
still be potential for storms at times Sunday into Monday (maybe
even Tuesday), but confidence in any details is quite limited at
this time given the mesoscale nature of any convective chances.
Temperature trends:
Saturday: Highs in the upper 80s to mid 90s. Lows in the 60s.
Sunday through Thursday: Highs in the 80s. Lows in the 50s and
60s.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri Aug 16 2024
Isolated thunderstorms will continue to move near or over KSGF
and perhaps KBBG for the next couple of hours. Otherwise, light
winds and VFR conditions are expected until potential for
additional thunderstorms in the last few hours of the TAF period
this late Friday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Aug 16, 1:47 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
247 AM CDT Fri Aug 16 2024
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
247 AM CDT Fri Aug 16 2024
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Slight hail risk.
Slight thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive heat risk.
Limited excessive rainfall risk
DISCUSSION...
Thunderstorms with heavy rainfall continue along and south of
Highway 60 and east of Highway 65 early this morning. Some areas
have received several inches of rainfall, resulting in a
considerable flood threat. The most impacted areas are portions of
southern Webster County, Wright County, and western Texas County.
Use caution if traveling in this areas this morning.
Heat Index values may reach 95 to 105 today.
There is a 40 to 70 percent chance of thunderstorms this evening
into early Saturday. Some of these storms may be strong to severe.
Heavy rainfall and localized flooding will also be a concern. The
best coverage will be in extreme southeast Kansas and extreme
southwest Missouri during the overnight hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Overnight thunderstorms will be possible into early next week,
although details are uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
In the hours before
Local storm report, Aug 15, 8:56 PM CST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
956 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM Tstm Wnd Dmg 1 W Republic 37.12N 93.50W
08/15/2024 Greene MO NWS Employee
Tree downed.
&&
EWEvent by event
13 thunderstorm wind, 9 heavy rain, 5 flood, 3 flash flood. Local standard time, as filed.
Flash Flood, Wright
- When
- August 16, 2:46 AM CST to 7:15 AM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 4.61 mi NE of Mansfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -92.530
Highway AB at Wolf Creek was flooded.
Flash Flood, Wright
- When
- August 16, 2:51 AM CST to 7:15 AM CST
- Where
- Wright County, 2.27 mi NW of Rayborn to 1.65 mi W of Rayborn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.319, -92.404
Route E was flooded at the Gasconade River.
Flash Flood, Wright
- When
- August 16, 2:53 AM CST to 7:15 AM CST
- Where
- Wright County, 1.53 mi NNW of Jerktail to 1.4 mi N of Jerktail
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.441, -92.459
Route Z was flooded at Elk Creek.
Heavy Rain, Wright
- When
- August 16, 4:45 AM CST
- Where
- Wright County, 1.38 mi N of Mountain Grove
- Reported by
- Mesonet
- Coordinates
- 37.150, -92.270
Mesonet station MGRM7 in Mountain Grove measured 4.83 inches of storm total rainfall.
Heavy Rain, Howell
- When
- August 16, 4:53 AM CST
- Where
- Howell County, 1.3 mi ENE of Olden
- Reported by
- ASOS
- Coordinates
- 36.880, -91.900
The West Plains ASOS station measured 3.45 inches of storm total rainfall.
Heavy Rain, Webster
- When
- August 16, 5:15 AM CST
- Where
- Webster County, 1.1 mi E of Seymour
- Reported by
- Mesonet
- Coordinates
- 37.150, -92.760
Mesonet station FW9032 in Seymour measured 3.25 inches of storm total rainfall.
Heavy Rain, Webster
- When
- August 16, 5:15 AM CST
- Where
- Webster County, 2.97 mi SSW of High Prairie
- Reported by
- Mesonet
- Coordinates
- 37.260, -92.790
Mesonet station GW0312 located six miles north-northwest of Seymour measured 3.95 inches of storm total rainfall.
Heavy Rain, Wright
- When
- August 16, 5:15 AM CST
- Where
- Wright County, 1.38 mi N of Macomb
- Reported by
- Mesonet
- Coordinates
- 37.120, -92.500
Mesonet station CW2523 in Macomb measured 4.90 inches of storm total rainfall.
Heavy Rain, Wright
- When
- August 16, 5:15 AM CST
- Where
- Wright County, 0.55 mi W of Mansfield Arpt
- Reported by
- Mesonet
- Coordinates
- 37.130, -92.630
Mesonet station FW6072 in Mansfield measured 4.02 inches of storm total rainfall.
Heavy Rain, Texas
- When
- August 16, 5:17 AM CST
- Where
- Texas County, 0.69 mi S of Cabool
- Reported by
- Mesonet
- Coordinates
- 37.120, -92.100
Mesonet station GW2631 in Cabool measured 5.49 inches of storm total rainfall.
Heavy Rain, Wright
- When
- August 16, 5:19 AM CST
- Where
- Wright County, 0.55 mi E of Hartville
- Reported by
- Mesonet
- Coordinates
- 37.250, -92.510
Mesonet station GW4807 in Hartville measured 5.47 inches of storm total rainfall.
Heavy Rain, Wright
- When
- August 16, 5:20 AM CST
- Where
- Wright County, 1.38 mi N of Mountain Grove
- Reported by
- Mesonet
- Coordinates
- 37.150, -92.270
Mesonet station MOA15 in Mountain Grove measured 4.54 inches of storm total rainfall.
Flood, Ozark
- When
- August 16, 7:35 AM CST
- Where
- Ozark County, 2.68 mi E of Rockbridge to 3 mi E of Rockbridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.782, -92.372
MO 95 was closed at Spring Creek due to flooding.
Flood, Ozark
- When
- August 16, 9:06 AM CST
- Where
- Ozark County, 1.8 mi ENE of Lawndale to 1.29 mi NE of Lawndale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.640, -92.220
Route H was closed at the North Fork River due to flooding.
Flood, Ozark
- When
- August 16, 9:07 AM CST
- Where
- Ozark County, 0.89 mi NE of Sycamore to 0.59 mi ENE of Sycamore
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.710, -92.270
MO 181 was closed at Bryant Creek due to flooding.
Flood, Douglas
- When
- August 16, 9:49 AM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 0.71 mi NE of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
Route EE was closed at the North Fork River due to flooding.
Flood, Texas
- When
- August 16, 10:05 AM CST
- Where
- Texas County, 3.89 mi WNW of Prescott to 3.8 mi NW of Prescott
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.460, -91.990
Route BB was closed at the Big Piney River due to flooding.
Thunderstorm Wind, Newton
- When
- August 16, 7:00 PM CST
- Where
- Newton County, 0.88 mi SW of Seneca
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 36.840, -94.610
Report of a large tree uprooted.
Thunderstorm Wind, Newton
- When
- August 16, 7:00 PM CST
- Where
- Newton County, 1.11 mi W of Seneca
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -94.620
Several reports of large tree limbs and power lines downed in Seneca.
Thunderstorm Wind, Newton
- When
- August 16, 7:00 PM CST
- Where
- Newton County, 0.55 mi W of Seneca
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -94.610
A trained spotter measured 70 mph winds.
Thunderstorm Wind, McDonald
- When
- August 16, 7:10 PM CST
- Where
- McDonald County, 2.16 mi SW of Goodman
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -94.430
Tree limbs were reported downed over the road.
Thunderstorm Wind, McDonald
- When
- August 16, 7:15 PM CST
- Where
- McDonald County, 1.11 mi W of Anderson
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -94.450
Report of a collapsed wall on a metal building.
Thunderstorm Wind, Barry
- When
- August 16, 7:20 PM CST
- Where
- Barry County, 2.32 mi ESE of Wheaton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.760, -94.030
Report of a tree down across the road.
Thunderstorm Wind, McDonald
- When
- August 16, 7:22 PM CST
- Where
- McDonald County, 0.69 mi S of Pineville
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Public
- Coordinates
- 36.590, -94.380
Trees and power lines reported down.
Thunderstorm Wind, Barry
- When
- August 16, 7:35 PM CST
- Where
- Barry County, Cassville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -93.870
Emergency management reported tree limbs down.
Thunderstorm Wind, Barry
- When
- August 16, 7:45 PM CST
- Where
- Barry County, 2.15 mi NNW of Eagle Rock
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.580, -93.760
Report of trees down on the road.
Thunderstorm Wind, Barry
- When
- August 16, 7:50 PM CST
- Where
- Barry County, 0.69 mi N of Cato
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 36.590, -93.700
Report of trees down in the Eagle Rock and Shell Knob areas.
Thunderstorm Wind, Barry
- When
- August 16, 7:50 PM CST
- Where
- Barry County, 2.98 mi SSE of Shell Knob
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.590, -93.610
Report of a tree down on a home.
Thunderstorm Wind, Barry
- When
- August 16, 8:00 PM CST
- Where
- Barry County, 1.67 mi E of Golden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.520, -93.620
Report of tree limbs down.
Thunderstorm Wind, Taney
- When
- August 16, 9:05 PM CST
- Where
- Taney County, 1.49 mi NNE of Forsyth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.700, -93.110
Report of downed two-inch tree limbs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 16, 20242 deaths · 2 events
- Flash Flood and Hail in Ohio, August 16 to 17, 2024$310,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2024$129,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Alabama, August 16 to 18, 2024$3,000 · 1.75 in hail · 65 events
- Damaging Winds in Arkansas, August 16, 2024$92,000 · 74 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 16, 2024$93,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, August 16, 2024$35,000 · 1 in hail · 6 events
- Damaging Winds in Alabama, August 16, 2024$22,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 16 to 17, 20242.75 in hail · 19 events
- Excessive Heat and Heat in Alabama, August 16, 202413 events
- Damaging Winds in Tennessee, August 16, 202461 kt wind · 11 events
- Hail and Damaging Wind in Kansas, August 16, 20242.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208122, 1208123, 1208124, 1208189, 1208190, 1208191, 1208192, 1208193, 1208194, 1208195, 1208196, 1208197, 1208198, 1208199, 1208200, 1208201, 1208202, 1208108, 1208109, 1208110, 1208111, 1208113, 1208114, 1208115, 1208116, 1208117, 1208118, 1208119, 1208120, 1208121.